Georgia, 2007

Hail and Damaging Winds in Georgia, June 18, 2007

June 18, 2007 · NWS CAE · 5 events in 2 counties and zones

Scattered pulse storms produced some very strong downburst and nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered pulse storms produced some very strong downburst and nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 18, 12:59 PM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 18, 12:59 PM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
159 PM EDT MON JUN 18 2007

.SYNOPSIS...

AN UPPER LEVEL RIDGE WILL BEGIN TO SHIFT EAST ON TUESDAY AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE OHIO VALLEY. THE UPPER
DISTURBANCE WILL MOVE INTO THE MID ATLANTIC BY
WEDNESDAY...ALLOWING A FRONT TO PUSH INTO THE CAROLINAS...BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...

UPPER LEVEL RIDGE REMAINS IN CONTROL OVER THE SOUTHEAST AND MOSTLY
CLEAR SKIES SHOULD PREVAIL. SOME AFTERNOON CONVECTION HAS
DEVELOPED IN THE MOUNTAINS AND SOME ISOLATED STORMS MAY DEVELOP
ALONG THE CENTRAL SAVANNAH RIVER AREA BY LATE AFTERNOON...BUT THEY
SHOULD BE FEW AND WILL NOT MENTION IN THE OVERNIGHT FORECAST. WILL
ASSESS A BIT LATER AND DETERMINE IF A PRE-FIRST PERIOD GROUP IS NEEDED.

AFTER TEMPERATURES TOP OUT IN THE MID TO UPPER 90S
TODAY...TEMPERATURES SHOULD BE A FEW DEGREES WARMER TUESDAY
MORNING...COMPARED TO THIS MORNING.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...

ATMOSPHERIC MOISTURE WILL BE ON THE INCREASE TUESDAY...AS THE
UPPER RIDGE AXIS SHIFTS EASTWARD...GIVING WAY TO AN APPROACHING
SHORTWAVE AND ASSOCIATED COLD FRONT. MODEL INSTABILITIES BECOME
MODERATE BY TUESDAY AFTERNOON AND WITH LOWERING UPPER HEIGHTS AND
TEMPERATURES IN THE LOW TO MID 90S...EXPECT TO SEE SCATTERED
THUNDERSTORMS TO DEVELOP. THE BEST COVERAGE MAY BE IN THE CENTRAL
SAVANNAH RIVER AREA WHERE THE MOISTURE WILL BE BEST. DO NOT THINK
WE WILL SEE CONTINUED ACTIVITY DURING THE OVERNIGHT HOURS TUESDAY
NIGHT...BUT WILL KEEP SLIGHT CHANCE POPS AS THE FRONTAL BOUNDARY
MOVES INTO THE AREA.

WEDNESDAY APPEARS TO BE THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS AS THE FRONTAL BOUNDARY WILL BE BISECTING THE
FORECAST AREA WITH SOME WEAK UPPER SUPPORT PRESENT. THE BEST
CHANCES SHOULD BE ALONG AND EAST OF A CAE/AGS LINE. SREF GUIDANCE
SHOWS MODERATE INSTABILITY AND GIVES HIGH PROBABILITIES OF
MEASURABLE PRECIPITATION ACROSS THE FORECAST AREA. HAVE BUMPED UP
POPS TO LOW LIKELY EAST OF I-20 WHERE THERE WOULD BE SOME
INTERACTION WITH THE SEA BREEZE BOUNDARY. WILL CARRY HIGH CHANCE
POPS IN THE WEST. PRECIPITATION SHOULD CONTINUE INTO THE EVENING
HOURS...ESPECIALLY IN THE EASTERN FORECAST AREA...BUT DIMINISH
DURING THE OVERNIGHT HOURS. TEMPERATURES WILL BE TRICKY ON
WEDNESDAY AS CLOUDS AND WHERE THE FRONTAL BOUNDARY IS LOCATED WILL
HAVE AN IMPACT ON MAXIMUM TEMPERATURES.

THURSDAY...DEEP LAYER MOISTURE WILL SHIFT SOUTHEAST OFF THE COAST
AS MODELS DEVELOP A SURFACE LOW OFF THE COAST. WILL CONTINUE WITH
LOW CHANCE POPS ALONG THE EASTERN COUNTIES WHERE LINGERING
CONVERGENCE BOUNDARIES WILL BE POSSIBLE AND MODELS HINT AT
ENHANCED INSTABILITY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

MODELS ARE IN RELATIVELY GOOD AGREEMENT IN THE MEDIUM RANGE...BUT DO
DIVERGE A BIT BY DAY 7.  THE EXTENDED FORECAST WILL FEATURE A MEAN
RIDGE OVER THE INTERMOUNTAIN WEST SHIFTING INTO THE CENTRAL PLAINS
BY EARLY NEXT WEEK.  HPC GUIDANCE LEANED MORE TOWARD THE GFS...WHICH
BRINGS A WEAK NORTHERN STREAM SYSTEM INTO THE CAROLINAS OVER THE
WEEKEND.

THE AREA APPEARS TO BE IN BETWEEN SYSTEMS ON FRIDAY AS THE WEAK
SYSTEM OFF THE SOUTHEAST COAST PULLS AWAY AND THE NEXT SHORTWAVE
MOVES INTO THE OHIO VALLEY.  THERE WILL BE LITTLE INSTABILITY
AVAILABLE ON FRIDAY AND PRECIPITABLE WATER VALUES WILL BE AROUND AN
INCH...WHICH WILL ALSO INHIBIT DIURNAL CONVECTION ON FRIDAY.  AS THE
SHORTWAVE AND ASSOCIATED COLD FRONT APPROACH ON SATURDAY...MOISTURE
INCREASES AND THE ATMOSPHERE BECOMES A BIT MORE UNSTABLE...AND WILL
CARRY SLIGHT CHANCE POPS.  CHANCE OF PRECIPITATION INCREASE ON
SUNDAY AS WEAK SHORTWAVE ENERGY MOVES INTO THE CAROLINAS AND A
FRONTAL BOUNDARY APPROACHES.  THE BOUNDARY SLIDES THROUGH BY SUNDAY
NIGHT AND UPPER RIDGING BUILDS BACK OVER THE SOUTHEAST ON MONDAY.
THIS WILL LIMIT CONVECTION BUT THERE WILL LIKELY BE ENOUGH LOW LEVEL
MOISTURE REMAINING TO TRIGGER ISOLATED AFTERNOON SHOWERS AND
THUNDERSTORMS.

TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN NEAR NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

MOISTURE APPEARS LIMITED THIS AFTERNOON ESPECIALLY NORTH OF
CAE...EXPECT SCATTERED CUMULUS. A FEW SHOWERS/THUNDERSTORMS MAY
DEVELOP IN THE CSRA WHERE MOISTURE HIGHER AND INSTABILITY STRONGER.
CUMULUS SHOULD DISSIPATE AFTER SUNSET. PATCHY FOG AT OGB/AGS LAST
NIGHT...MODELS SUGGEST LOW LEVEL MOISTURE WILL INCREASE TONIGHT AND
WILL FORECAST PERIOD OF FOG TOWARD MORNING...MVFR. VFR DEVELOPING
AFTER SUNRISE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...HC
NEAR TERM...HC
SHORT TERM...HC
LONG TERM...HC
AVIATION...AWP
Hazardous weather outlook, Jun 18, 4:28 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
528 AM EDT MON JUN 18 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190928-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
528 AM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 18, 4:35 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
535 PM EDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     OLAR                    33.18N 81.19W
06/18/2007                   BAMBERG            SC   PUBLIC

            OLAR TIGER EXPRESS MINI MART RELAYED PUBLIC REPORT OF
            TREES DOWN IN TOWN OF OLAR AT 527 PM.

&&

TTH
Special weather statement, Jun 18, 4:49 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT MON JUN 18 2007

GAZ065-077-182230-
BURKE-RICHMOND-
549 PM EDT MON JUN 18 2007

...STRONG THUNDERSTORMS WILL AFFECT RICHMOND AND BURKE COUNTIES...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING IN RICHMOND COUNTY NEAR FORT GORDON
AND HEPHZIBAH. THESE STORMS WERE MOVING SOUTHEAST 10 TO 15 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

TTH

The radar

The Columbia radar (KCAE), 122 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
June 18, 6:08 PM EST
Where
Columbia County, 3 mi E of Harlem
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.420, -82.268

Sheriff reported many trees down on Gordon Highway.

Thunderstorm Wind, Richmond

When
June 18, 6:11 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
58 kt (67 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
33.370, -81.970

Bush Field in AGS measured a gust to 58kts from a thunderstorm.

Thunderstorm Wind, Richmond

When
June 18, 6:15 PM EST
Where
Richmond County, Ft Gordon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.380, -82.130

Military Police reported several trees down around the base.

Thunderstorm Wind, Columbia

When
June 18, 7:11 PM EST to 7:32 PM EST
Where
Columbia County, 1 mi WNW of Evans to 2.5 mi ENE of Evans
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.535, -82.146

Emergency manager, Sheriff, and SKYWARN HAMs reported numerous trees and powerlines down, some on homes and vehicles from an intense downburst. Hardest hit areas were Rivershyre and Stratford subdivisions in and around Evans.

Hail, Columbia

When
June 18, 7:30 PM EST
Where
Columbia County, Evans
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.530, -82.130

Spotter reported penny to nickel size hail in Stratford subdivision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27515, 27513, 27514, 27516, 27517.